Syncope after vaccination is a brief loss of consciousness brought on by a reduction in blood supply to the brain. Despite the fact that there are numerous other potential causes for passing out, tension or anxiety are the most typical ones. If a person isn’t seated or lying down when they lose consciousness, they risk falling and hurting themselves. When people faint, their bodies and muscles twitch, which can often be mistaken for seizures but is not an actual seizure.
Why Does Syncope After Vaccination Happen?
Many different medical treatments have the potential to cause fainting. Following the administration of the MCV4, HPV, and Tdap vaccines to teenagers, syncope is most frequently observed. It is not yet known, however, if a vaccination component is to blame for the fainting or if adults are simply more prone to it than children.
It is unknown how frequently fainting occurs following immunization; however, about 4% of men and 5.5% of women experience fainting at least once in their lifetimes. It is challenging to research using systems based on medical records because fainting typically produces no long-lasting repercussions.
What Are the Risks?
The act of fainting is typically not dangerous, although it might result in injuries through falls or other mishaps. Injury to the head is the biggest worry. In a review of syncope-related VAERS reports, 13% of the fainting reports that were rated as serious contained head injuries, accounting for 8% of the total fainting reports. Although fainting itself may or may not be avoidable, it’s crucial to avoid damage when people do.
How to Prevent Syncope After Vaccination
It has been demonstrated that some fainting can be avoided by offering patients a drink, a meal, or some assurance about the treatment. Research is being conducted to learn more about these techniques. Nonetheless, having the patient sit or lie down can reduce the risk of many falls brought on by fainting. For this reason, medical professionals advise having patients lie down or sit down while receiving a vaccination. Patients should also be watched for 15 minutes following vaccination.
If a patient faints after receiving a vaccination, they should be monitored by medical professionals until they regain consciousness so that any additional treatment requirements can be identified. Contact your local emergency medical services if a patient experiences a fainting spell outside of a medical facility and does not recover immediately. Patients who experience syncope after vaccination usually feel better within a few minutes.